Alert archive / Missouri / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 237, NWS Paducah, KY

July 18, 2003Wayne County, Missouri

NWS Paducah, KY issued this severe thunderstorm warning at Jul 18, 2003, 9:33 PM CDT for Wayne County, Missouri. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 18, 2003, 9:33 PM CDT (02:33 UTC)
Expired
Jul 18, 2003, 10:30 PM CDT
In force
57 min
Issued by
NWS Paducah, KY
Area
Counties, with a storm outline in the text

County Wayne County, MO

The radar

The Paducah radar (KPAH), 146 km from the middle of the area, began a volume at 02:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 2.6 hours before the alert went out and 259 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2003-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2986 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2003-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2986 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
1631 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
131 m²/s²
Significant tornado parameter
0.3
Supercell composite
8.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

107 
WUUS53 KPAH 190233
SVRPAH
MOC223-190330-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
933 PM CDT FRI JUL 18 2003

THE NATIONAL WEATHER SERVICE IN PADUCAH KENTUCKY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WAYNE COUNTY IN SOUTHEAST MISSOURI

* UNTIL 1030 PM CDT

* AT 933 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 10 MILES NORTHWEST OF CLUBB...OR ABOUT 16 MILES
  NORTH OF GREENVILLE...MOVING SOUTH AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE GREENVILLE AND WILLIAMSVILLE

LARGE HAIL IS EXPECTED WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL
SHELTER.

LAT...LON 3727 9060 3731 9026 3713 9025 3705 9026
          3693 9030 3693 9065

$$
PS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 2:00 AM CDT, 19 hours 33 minutes earlier.

Area forecast discussion, Jul 18, 2:00 AM CDT, 19 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
200 AM CDT FRI JUL 18 2003

MODELS HAVE COME INTO AGREEMENT ON BRINGING FRONT/POPS THRU FA
TODAY. SWARD DIVING MCS IS EXPECTED TO CONTINUE TO SAG SOUTH THIS AM
AND SHOULD AFFECT NRN TIER OF FA. EXPANSIVE CLOUD SHIELD WL THEN BE
OVER FA AND MAY INHIBIT PM CONVECTIVE CHANCES. THEREFORE THINK BEST
CHC IS PROBABLY W/DECAYING MCS AND AS SUCH WL COMPROMISE ON MOS POPS
AND GO MIDDLE OF ROAD CHC CAT APPROACH...PER GOING ZFP. WL LIKEWISE
COMPROMISE ON HIGHS TODAY AS MAV MOS SOCKS FA IN CLOUD COVER W/ONLY
L80S WHILE FWC MOS SUGGESTS SOME CLOUD COVER BUT SOARS TEMPS INTO
L90S. THINK ACTUAL TEMP WL BE SOMEWHERE IN BETWEEN.

BOTH ETA/GFS AGREE FRONT IS THRU FA BY 00Z AND RESPOND W/MOS POPS
BLO 20 PERCENT...SO WE HAVE ELIMINATED THE TONIGHT POP. SRN TIER
COULD END UP RETAINING EARLY EVENING MENTION BUT W/NW FLOW PATTERN
ESTABLISHED THINK CHANCES ARE PRETTY DECENT FRONT WL MAKE IT THRU BY
00Z. EVEN SO NEW MOS GUIDANCE DOES NOT SHOW A SIGNIFICANT COOL OFF
IN TEMPS OR TDS BEHIND FRONT EVEN AS HIGH BUILDS DOWN W/NLYS.

AFTER THAT NEXT BEST CHC PCPN IS W/SUN NIGHT-MON FRONTAL SYSTEM.
WITH EXTENDED DATA STILL TRICKLING IN...WL AWAIT ITS ENTIRETY...BUT
FOR NOW DONT SEE MUCH TO MAKE MAJOR CHANGES TO GOING EXTENDED.

.PAH...NONE.
Hazardous weather outlook, Jul 18, 3:47 PM CDT, 5 hours 46 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-191000-

HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE PADUCAH KY
347 PM CDT FRI JUL 18 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGHOUT THE REST
OF THE AFTERNOON AND EVENING HOURS. THE GREATEST THREAT WITH THE
STORMS WILL BE LARGE HAIL. STAY TUNED TO THIS STATION FOR THE LATEST
SEVERE WEATHER WATCHES AND WARNINGS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE NEXT CHANCE OF THUNDERSTORMS WILL ARRIVE LATE SUNDAY...AHEAD OF
THE NEXT COLD FRONT...WHICH IS EXPECTED TO MOVE SOUTH OF THE REGION
MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE REQUIRED THIS AFTERNOON AND
EVENING...ESPECIALLY OVER SOUTHEAST MISSOURI.

YORK/JAP

In the hours before

Special weather statement, Jul 18, 3:58 PM CDT, 5 hours 35 minutes before
MOZ076-086-087-100-107>112-114-182200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
358 PM CDT FRI JUL 18 2003

...SEVERE THUNDERSTORM WATCH 760 IN EFFECT UNTIL 9 PM CDT...

THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
UNTIL 9 PM CDT FOR THE FOLLOWING COUNTIES.

IN SOUTHEAST MISSOURI...CARTER...RIPLEY...BUTLER...WAYNE...
BOLLINGER...CAPE GIRARDEAU...SCOTT...STODDARD...MISSISSIPPI...
NEW MADRID...AND PERRY.

JAP
Local storm report, Jul 18, 8:31 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
0831 PM CDT FRI JUL 18 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0821 PM    WILLIAMSVILLE             MO   0.88 IN HAIL
07/18/03   WAYNE

DS
Local storm report, Jul 18, 9:03 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
903 PM CDT FRI JUL 18 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0900 PM    POPLAR BLUFF              MO   1.00 INCH HAIL
07/18/03   BUTLER                         REPORTED BY BUTLER COUNTY
                                          DES

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 7:44 PM CDTSevere Thunderstorm WarningPAHWayne61 min
Jul 18, 8:23 PM CDTSevere Thunderstorm WarningPAHButler52 min
Jul 18, 8:58 PM CDTSevere Thunderstorm WarningPAHRipley62 min
Jul 18, 9:14 PM CDTSevere Thunderstorm WarningPAHButler31 min
Jul 18, 11:15 PM CDTSevere Thunderstorm WarningPAHRipley45 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.